Utah, 2012

Avalanche and High Wind in Utah, February 22 to 23, 2012

February 22 to 23, 2012 · NWS SLC · 6 events in 6 counties and zones

A storm system moving through Utah brought strong winds to the northern half of the state, especially along the higher terrain. These winds added to already dangerous avalanche conditions, and there was one avalanche fatality during this period of time.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system moving through Utah brought strong winds to the northern half of the state, especially along the higher terrain. These winds added to already dangerous avalanche conditions, and there was one avalanche fatality during this period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 21, 9:40 PM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Feb 21, 9:40 PM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 PM MST TUE FEB 21 2012

.SYNOPSIS...A STRONG MOIST NORTHWEST FLOW WILL REMAIN OVER THE AREA
THROUGH WEDNESDAY. A FAST MOVING COLD FRONT WILL MOVE THROUGH THE
AREA WEDNESDAY NIGHT AND EARLY THURSDAY.

&&

.DISCUSSION...A MOIST NORTHWEST FLOW REMAINS IN PLACE ACROSS THE
AREA THIS EVENING. WARM FRONT ALOFT THIS AFTERNOON BROUGHT ENHANCED
PRECIPITATION TO NORTHERN UTAH. WITH WARM ADVECTION NOW
DECREASING...PRECIPITATION COVERAGE AND INTENSITY WILL BE WINDING
DOWN OVERNIGHT. HOWEVER...GIVEN ABUNDANT MOISTURE IN
PLACE...PRECIPITATION IS NOT EXPECTED TO COMPLETELY END...BUT RATHER
BECOME MORE SPOTTY AND CONFINED MOSTLY TO THE HIGH TERRAIN ACROSS
THE NORTH. THE AIRMASS HAS WARMED ENOUGH THAT MOST OF ANY
PRECIPITATION THAT WILL FALL IN THE LOWER VALLEYS TONIGHT WILL
REMAIN IN THE FORM OF RAIN. AT HIGHER ELEVATIONS...HIGH DENSITY SNOW
MIXED WITH RIMING WAS OBSERVED...AND THIS TYPE OF PRECIPITATION WILL
LIKELY CONTINUE THROUGH THE NIGHT. WILL KEEP IN THE WINTER WEATHER
ADVISORY IN PLACE FOR THE NORTHERN MOUNTAINS THROUGH TONIGHT.

WINDS WILL CONTINUE TO INCREASE TOMORROW AHEAD OF AN APPROACHING
SHORTWAVE DISTURBANCE. THIS WILL AFFECT MOSTLY THE RIDGELINES
AND HIGHER ELEVATION VALLEYS SUCH AS SOUTHWEST WYOMING. A COLD FRONT
WILL THEN PUSH INTO NORTHERN UTAH TOMORROW NIGHT AND THROUGH
SOUTHERN UTAH THURSDAY MORNING. WINDS WILL BE FAIRLY GUSTY AREAWIDE
NEAR THE FRONT...WITH STRONG DOWNSLOPE WINDS POSSIBLE IN FAVORED
AREAS SUCH AS NORTHWEST UTAH AND THE EASTERN VALLEYS. A QUICK BURST
OF SNOW LOOKS TO OCCUR ACROSS NORTHERN AND PORTIONS OF CENTRAL UTAH
WITH THE FRONT...OTHERWISE SNOWFALL AMOUNTS WILL BE LIMITED SINCE
THE UPPER SUPPORT WILL BE LACKING IN DURATION AND LIMITED TO THE
NORTH. WIND HIGHLIGHTS REMAIN IN PLACE FROM LATE TONIGHT INTO
THURSDAY.

A BREAK IN THE WEATHER WILL BE IN STORE FOR THE AREA LATE THURSDAY
THROUGH FRIDAY AS THE STORM SYSTEM EXITS THE AREA. HOWEVER...ANOTHER
TROUGH WILL ARRIVE FOR THE WEEKEND...PACKING ANOTHER FAIRLY STRONG
COLD FRONT WHICH IS ALSO EXPECTED BE ACCOMPANIED BY HEFTY WINDS AND
SOME SNOW.

MADE MINOR UPDATES MAINLY TO LOWER POPS SLIGHTLY AFTER MIDNIGHT.

&&

.AVIATION...CEILINGS AT THE SLC TERMINAL ARE GENERALLY EXPECTED TO
REMAIN BELOW 7000FT THROUGH THE OVERNIGHT HOURS...WITH ONLY A 30
PERCENT CHANCE THAT CEILINGS RISE ABOVE THAT LEVEL BEFORE 14Z.
SURFACE WINDS SHOULD PRIMARILY REMAIN FROM THE
SOUTH-SOUTHEAST...THOUGH VARIABLE WINDS ARE POSSIBLE NEAR SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING
     FOR UTZ005-012.

     WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR UTZ007.

WY...HIGH WIND WARNING FROM 2 AM WEDNESDAY TO 8 AM MST THURSDAY FOR
     WYZ021.

&&

PUBLIC...CHENG
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 21, 5:20 PM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
520 PM MST TUE FEB 21 2012

UTZ001>016-019>021-517-518-WYZ021-221330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
520 PM MST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A MOIST NORTHWEST FLOW WILL PREVAIL ACROSS THE REGION...BRINGING
ACCUMULATING SNOW AND AREAS OF RIME TO THE MOUNTAINS OF NORTHERN
UTAH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOIST NORTHWEST FLOW WILL PREVAIL THROUGH WEDNESDAY BRINGING
ADDITIONAL ACCUMULATING SNOWFALL TO THE HIGHER TERRAIN OF
NORTHERN UTAH. STRONG WESTERLY WINDS CAN BE EXPECTED ACROSS
SOUTHWEST WYOMING AND ALONG THE HIGHER PEAKS OF NORTHERN UTAH
WEDNESDAY.

A COLD FRONT WILL CROSS THE AREA WEDNESDAY NIGHT BRINGING ANOTHER
CHANCE FOR SNOW DOWN TO THE VALLEY FLOORS OF NORTHERN AND CENTRAL
UTAH.

STRONG WEST TO NORTHWESTERLY WINDS WILL CONTINUE ACROSS SOUTHWEST
WYOMING AND ALONG THE RIDGELINES INTO THURSDAY MORNING. STRONG
DOWNSLOPE WINDS ALSO LOOK POSSIBLE ALONG AND BEHIND THE FRONT
WEDNESDAY NIGHT INTO THURSDAY...LIKELY IMPACTING NORTHWEST
UTAH...AND CASTLE COUNTRY AND THE UINTA BASIN IN EASTERN UTAH.
GUSTY WINDS CAN ALSO BE EXPECTED ACROSS PORTIONS OF UTAHS DIXIE.

ANOTHER COLD PACIFIC STORM SYSTEM LOOKS TO MOVE INTO THE INTERIOR
WEST DURING THE UPCOMING WEEKEND BRINGING A CHANCE OF SNOW TO
MUCH OF THE OUTLOOK AREA SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

5 high wind, 1 avalanche. Local standard time, as filed.

High Wind, Wasatch Mountains I-80 North

When
February 22, 4:00 AM MST to 10:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet

The Snowbasin-Straw Top sensor recorded strong winds for several hours, with a maximum wind gust of 89 mph.

High Wind, Western Uinta Mountains

When
February 22, 10:58 AM MST to February 23, 6:58 AM MST
Where
Western Uinta Mountains forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet

The Windy Peak sensor recorded a maximum wind gust of 94 mph, while the Chepeta RAWS recorded a maximum wind gust of 85 mph.

High Wind, Western Uinta Basin

When
February 22, 2:40 PM MST to 3:50 PM MST
Where
Western Uinta Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The US-40 at Starvation sensor recorded a maximum wind gust of 64 mph.

High Wind, Castle Country

When
February 22, 4:15 PM MST to February 23, 10:30 AM MST
Where
Castle Country forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

The Joe's Valley RAWS recorded a maximum wind gust of 63 mph. In addition, the Fremont Junction sensor recorded a maximum wind gust of 59 mph, and recorded sustained winds above 40 mph for several hours.

High Wind, Great Salt Lake Desert and Mountains

When
February 22, 9:45 PM MST to February 23, 5:55 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet

Peak wind gusts across the Great Salt Lake Desert and Mountains included 83 mph at Promontory Point, 60 mph at Gunnison Island, 59 mph at Upper Cedar Mountain, and 58 mph at Lakeside Mountain.

Avalanche, Wasatch Mountains South of I-80

When
February 23, 3:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency

Two snowboarders were in Dutch Draw, a backcountry area south of the Canyons Resort. After a brief stop, the victim went ahead of the other snowboarder, where he triggered an avalanche, was caught, and was buried. While he was eventually dug out of the snow by his companion, and other snowboarders in the area, he was buried for approximately 40 minutes. Attempts at resuscitation were unsuccessful, and he died at the scene.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wasatch Mountains South of I-802012-02-2324MaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365932, 365933, 365934, 365935, 365936, 365938.